cymbalta… for a change?

26Mar16

Not long ago, my MS doctor suggested I try low-dose cymbalta for my migraines and pain in general. (Cymbalta is an anti-depressant, and SSRI/SNRIs are often used for nerve pain. I’d tried one before topiramate, and my body has adapted so well to my migraine meds that I need to up the ante a bit, I suppose…)

I hate adding more meds to the mix. Anti-depressants have so many side effects, and they interact with so many things. Yet, I found myself begrudgingly saying, a few days ago, that I’d give it a try.

I took my first pill yesterday morning, and a few hours later (it’s a delayed-release so that stomach acids won’t eat it up) I felt jittery and palpitations. I went to the gym a little after, and had to hold on after each set to avoid passing out…

What do you know — major side effects involve lowering of blood pressure, and the insert says to slowly change between seated and standing, that it may even take up to a few minutes, to avoid fainting.

Sigh.

I said “never again” after the one pill; the doctor wants me to keep on trying, that maybe the feeling will taper off. I’ve had enough bad medication side effects that I don’t know that I even want to deal with the first few days.

Has anyone had a similar experience with Cymbalta? I really don’t want to have to adapt my workouts (i.e. lift a lot less and potentially lose a lot of strength due to MS) to deal with the side effects of a medication that may or may not help my chronic migraines.

Advertisements


6 Responses to “cymbalta… for a change?”

  1. 1 AnonMS Blogger

    My neuro put me on Elavil (amitriptylin) for nerve pain. I only took it at night because it made me drowsy. I stayed drowsy/druggy in the morning, too, although it got better after time. I have now switched to a new antidepressant, nortriptylin, which has less side effects, but also has less effect on the nerve pain. So, I’m still looking for the right medication (although I would prefer to skip it altogether). Good luck with the Cymbalta.

    • Hi AnonMS,
      Yeah, I tried nortriptyline years ago… and it’s one of the antidepressants that causes dry mouth (it activates part of the sympathetic nervous system, I believe?). I had MASSIVE dry mouth issues, since I underproduce saliva to begin with. I just couldn’t handle it…

      Everything seems to have side effects that I can’t take anymore… but I guess life has side effects, too… πŸ™‚

    • Hi AnonMS,
      Yeah, I tried nortriptyline years ago… and it’s one of the antidepressants that causes dry mouth (it activates part of the sympathetic nervous system, I believe?). I had MASSIVE dry mouth issues, since I underproduce saliva to begin with. I just couldn’t handle it…

      Everything seems to have side effects that I can’t take anymore… but I guess life has side effects, too… πŸ™‚

  2. I was put on Cymbalta and after 1 dose I ended up in the hospital with “might be an allergic reaction, we are not sure so we will treat you as it is…” about 5 minutes later (after they fed me meds thru my IV, one being antihistamine) my throat closed up, room started spinning and I almost passed out! Luckily the antihistamine kicked in right as I was about to pass out and my throat opened up again! That stuff should be taken off the market! I’m glad you are ok and are no longer taking it…I’m assuming…

    • Well… as someone who’s worked in drug development… I know that there’s quite the continuum of allergic reactions that people can have. I’m sorry that you experienced that. I’ve had a similar reaction to something (I talk about it in my next post) and I’m honestly afraid of any new drug that I take, at this point, especially one that has a lot of known interactions.

      I told the prescribing dr about the side effects, and she said that they weren’t well-known ones (hm, I saw them listed in the insert as possibilities?) and that I should possibly give it another try, to see if my body weans off the side effects. They aren’t life-threatening issues, but I wouldn’t want to work feeling like I did. I almost don’t trust myself anymore, as though every new med that I take is a psychosomatic reaction…

      • TRUST ME…it took about 2 years before I was ok with a new med ESPECIALLY anything put in my IV. I went for an MRI with contrast and I thought I was going to have a heart attach right before she put the contrast in! It was the first time I was hooked up to an IV after that incident at the hospital happened and I had serious issues. I never want to feel that again! So I know exactly what you are talking about. The worst part of that whole ordeal…was the way the nurses and doctor treated me afterward…that’s an ENTIRE blog that I really don’t want to rehash…lets just say I never want to be drown. There was a funny moment of that incident…As I was gasping for my last breath…I kept saying to myself…I have a nose why can’t I breath, I have a nose why can’t I breath…that just kept going thru my mind…(well, that and the fact that I thought I was going to die)…I guess I slept thru that part of anatomy class in biology…ROFL!


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: